"She was given an anti-depressant Sertraline [Zoloft] , also known as Lustral, which helped – although the inquest heard the drug, which is used by millions around the world, can cause loss of appetite."
"Miss Robinson, who used the drug intermittently up to her death, began having problems with food in December 2006."
Brilliant student died of anorexia 'after being prescribed appetite- suppressing drugs'
Last updated at 2:49 PM on 05th November 2008
Brilliant student Charlotte Robinson, who died of pneumonia linked to her anorexia
Bright and beautiful, schoolgirl Charlotte Robinson had the world at her feet until she developed anorexia.
Within five months her 'morbid fear' of food and obsession with exercise meant her weight had plunged by a third.
Tragically, the 18-year-old was fighting back by taking part in a re-feeding programme when she developed pneumonia and died. She weighed just six stone.
Two weeks later, her parents Chris and Pauline and younger brother William learned she had achieved the four A's at A-level she needed to go to Cambridge University.
Details emerged at an inquest where the coroner yesterday criticised delays in treatment as Miss Robinson from Worstead, Norfolk, 'literally wasted away'.
The hearing was told the teenager developed an obsessive compulsive disorder at 15 which made her want to constantly touch and check things.
She was given an anti-depressant Sertraline, also known as Lustral, which helped – although the inquest heard the drug, which is used by millions around the world, can cause loss of appetite.
Miss Robinson, who used the drug intermittently up to her death, began having problems with food in December 2006.
She was diagnosed with anorexia the following May and was losing weight rapidly as she approached her A-level exams.
By June, her weight had dropped from a healthy nine stone to six-and-a-half, leaving her with a 'critical' body mass index (BMI) of 13.7. The healthy range is 20 to 25.
During this period, she was assessed at her local GP's surgery.
The mental health nurse who saw her, Amanda Frost, told the hearing in Norwich: 'She told me she was having difficulty getting up stairs which would indicate her muscles were beginning to waste away, but was still trying to exercise and do sit-ups.'
She added Miss Robinson was reluctant to have hospital treatment because she had 'plans for the summer' but gave her permission to look into a referral to a specialist anorexia clinic.
On July 20, the teenager was seen at the independent Newmarket House Clinic in Norwich where she was found to weigh six stone and admitted having no more than a couple of sips of soup every day.
'She was desperate for help and very relieved to have found help,' said consultant psychiatrist Dr Jonathan Wilson.
The teenager agreed to take part in a gradual re-feeding programme but became ill with diarrhoea and was admitted to the city's Norfolk and Norwich University Hospital.
With her BMI perilously low at 11, she was given 500 calories a day through a nasal gastric tube and appeared to be responding well, even allowing her mother to feed her orally from time to time.
But in August her breathing became laboured and an X-ray revealed she had bronchial pneumonia.
She was put on a respirator in intensive care and given antibiotics but died on August 8.
Greater Norfolk coroner William Armstrong yesterday criticised 'inappropriate delays' in arranging treatment for Miss Robinson.
This included a three-week hold-up after she was referred to her local mental health team in April last year as a nurse was off sick.
There was a further delay between June and July as the teenager was taking her A-levels and the nurse treating her was on annual leave.
Recording a narrative verdict, Mr Armstrong said: 'She fell prey to a dangerous illness which weakened her and finally claimed her life.
'No one who has sat in this court over the last two days could have failed to be moved by this tragic story of a beautiful young woman who literally wasted away.'
After the hearing, Pfizer, which makes Sertraline, said loss of appetite was a potential side-effect of the drug.
But a spokesman added: 'I am unaware of any link to anorexia.'